DPP4-Inhibitor Use in Diabetes Not Associated With Fracture RIsk

Share this content:
No correlation was seen for current DPP4 inhibitor use with risk of osteoporotic or hip fracture.
No correlation was seen for current DPP4 inhibitor use with risk of osteoporotic or hip fracture.

HealthDay News – For patients with type 2 diabetes mellitus (T2DM), long-term use of dipeptidyl peptidase-4 inhibitors (DPP4-Is) is not associated with fracture risk, according to a study published online in Diabetes, Obesity and Metabolism.

J.H.M. Driessen, from Utrecht Institute of Pharmaceutical Sciences in the Netherlands, and colleagues examined the correlation between long-term DPP4-I use and fracture risk in a retrospective population-based cohort study using data from the Clinical Practice Research Datalink database (2007 to 2015). Data were included for 328,254 patients with at least one prescription for a non-insulin anti-diabetic drug (NIAD).

The researchers observed no correlation for current DPP4-I use with risk of any fracture (adjusted hazard ratio, 0.99; 95% CI, 0.93-1.06) compared with current other NIAD use. There was no correlation seen for current DPP4-I use with risk of osteoporotic or hip fracture. After stratification by continuous duration of DPP4-I use there was no correlation noted for the highest category of use with any, osteoporotic, or hip fracture.

"These findings may be of value for clinical decisions regarding treatment of T2DM patients, especially those at high fracture risk," the authors wrote.

Disclosures: Several authors disclosed financial ties to the Division of Pharmacoepidemiology & Clinical Pharmacology, which received funding from institutions and industry, including pharmaceutical companies.

Reference

Driessen JHM, van den Bergh JPW, van Onzenoort HAW, Henry RMA, Leufkens HGM, de Vries F. Long-term use of dipeptidyl peptidase-4 inhibitors and risk of fracture; a retrospective population-based cohort study [Published online December 10, 2016]. Diabetes Obes Metab. doi:10.1111/dom.12843.

You must be a registered member of The Cardiology Advisor to post a comment.

Sign Up for Free e-Newsletters